Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 409, NWS Paducah, KY

June 22, 2006Lyon County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jun 22, 2006, 9:36 AM CDT for Lyon County, Kentucky. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2006, 9:36 AM CDT (14:36 UTC)
Expired
Jun 22, 2006, 10:30 AM CDT
In force
54 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Lyon County, KY

The radar

The Paducah radar (KPAH), 61 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.6 hours before the alert went out and 351 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1783 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:50 AM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jun 22, 3:50 AM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CDT THU JUN 22 2006

.DISCUSSION...
CONCERNS ABOUND FOR THIS FORECAST.  FIRST IS POPS INTO THE
WEEKEND...AND EFFECT ON TEMPERATURES.  THEN HOW MUCH IMPACT WILL
EVENTUAL FRONTAL PASSAGE HAVE ON TEMPERATURES AND DEWPOINTS.

LARGE AREA OF CONVECTION EXTENDING FROM SOUTHERN IOWA TO NORTH
CENTRAL OKLAHOMA IS FEEDING OFF OF A MODEST 30 KT LOW LEVEL
JET...AND IS STRUGGLING TO MOVE EAST.  THE 00Z NAM-WRF WEAKENS THE
JET SUBSTANTIALLY BEFORE IT CAN ROTATE TOWARD THE FORECAST AREA...SO
DO NOT SEE MUCH CHANCE OF IT CONTINUING INTACT TOWARD THE AREA
TODAY.  LATEST SATELLITE IMAGERY EVEN INDICATES THAT THE BLOW OFF
FROM IT IS DISSIPATING BEFORE IT CAN GET INTO SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS.

THE 00Z GFS IS RIDDLED WITH MAJOR CONVECTIVE FEEDBACK PROBLEMS WHICH
REALLY MESS UP ITS MASS FIELDS...RENDERING IT OF LITTLE VALUE IN THE
FORECAST PROCESS THIS MORNING.  THEREFORE...STUCK WITH LITTLE ELSE
TO GO ON...BUT THE NEW KID ON THE BLOCK THE 00Z NAM-WRF MODEL.

FORECAST SOUNDINGS FOR TODAY INDICATE A GOOD CHANCE OF DIURNAL
CONVECTION...ESPECIALLY IN NORTHERN ZONES...FURTHEST FROM THE UPPER
HIGH.  TEMPERATURES ALOFT ARE FORECAST TO COOL...TO THE POINT THAT
THERE IS LITTLE CAP TO BE CONCERNED WITH TODAY.  HOWEVER...WITH NO
TANGIBLE SURFACE BOUNDARY TO HELP FOCUS CONVECTION...WILL HAVE TO
KEEP POPS IN THE CHANCE CATEGORY.  GIVEN THE VERY MILD START THIS
MORNING...CONVECTIVE TEMPERATURE MAY BE REACHED IN SOME AREAS BY
17Z...SO HAVE SPREAD THE POPS THROUGHOUT THE DAY...INSTEAD OF JUST
FOR THIS AFTERNOON.  GUIDANCE TEMPERATURES THE PAST COUPLE OF DAYS
HAVE BEEN RUNNING HOT BY A DEGREE OR TWO...SO WILL OPT FOR THE
SLIGHTLY COOLER MAV GUIDANCE FOR TODAY.

FOR TONIGHT...THE 00Z NAM BRINGS A PRE-FRONTAL TROUGH OR CONVECTIVE
BOUNDARY THROUGH MUCH OF THE AREA BY 12Z FRIDAY...AS THE MID/UPPER
LEVEL TROUGH APPROACHES THE AREA.  THIS IS ABOUT 12 HOURS FASTER
THAN CURRENT FORECAST.  SURFACE BOUNDARIES THIS MORNING ARE WELL TO
OUR NORTH AND WEST...WITH LITTLE FLOW TO HELP PUSH THEM ALONG TOWARD
THE AREA.  AM CONCERNED THAT THE NAM IS TOO FAST TO TURN WINDS TO
THE NORTH OR NORTHEAST...BUT HAVE LITTLE ELSE TO GO ON THIS
MORNING.  ALTHOUGH WINDS TURNAROUND QUICKER...THIS DOES NOT MEAN
THAT MUCH DRIER AIR IS GOING TO MOVE INTO THE REGION RIGHT BEHIND
IT.  I HAVE MY DOUBTS THAT THE TRUE FRONT WILL EVER GET THROUGH THE
REGION...SO DEWPOINTS WILL REMAIN IN THE 60S EVEN BEHIND THE FRONT.

LATE TONIGHT INTO FRIDAY...THE MID/UPPER LEVEL TROUGH WILL BEGIN TO
EFFECT THE NORTHERN PORTIONS OF THE FORECAST AREA WITH SOME
LIFT...RESULTING IN MORE WIDESPREAD CONVECTION.  ALTHOUGH WITH
UNCERTAINTIES IN FRONTAL TIMING/LOCATION...HAVE LITTLE CONFIDENCE IN
PLACEMENT OF HIGH POPS TONIGHT THROUGH FRIDAY NIGHT.  WILL KEEP THE
SAME GENERAL TRENDS AS IN THE EXISTING FORECAST...BUT WILL INCREASE
POPS IN THE NORTHWEST TO LIKELY TONIGHT...AND THEN INCREASE POPS
OVER MOST OF THE AREA TO 70 PERCENT FOR FRIDAY.

WILL LIKELY STILL HAVE SOME DECENT MOISTURE TO PLAY WITH ACROSS
WESTERN KENTUCKY FRIDAY NIGHT...SO WILL KEEP LIKELY POPS THERE...AND
TAPER BACK TO LOW CHANCE POPS IN THE NORTHWEST. ALSO SLIGHTLY
INCREASE POPS OVER WEST KENTUCKY FOR SATURDAY...JUST IN CASE THE
REAL FRONT DOES NOT MAKE IT DOWN AS QUICKLY AS EXPECTED.

AS FOR SEVERE WEATHER CHANCES...THE FLOW WILL BE VERY WEAK AT THE
SURFACE THROUGH THE MID-LEVELS...SO NOT REALLY LOOKING FOR ANY
ORGANIZED SEVERE. HOWEVER...GIVEN THE AMOUNT OF INSTABILITY LIKELY
TO BE AVAILABLE...ESPECIALLY TODAY...WOULD NOT BE SURPRISED TO SEE
MORE PULSY DIURNAL CONVECTION WITH SOME ISOLATED LARGE HAIL THE
PRIMARY CONCERN.  INSTABILITY ON FRIDAY WILL BE HIGHLY DEPENDENT ON
CLOUDS AND PRECIPITATION TODAY AND TONIGHT...SO HAVE LESS CONFIDENCE
IN SEVERE FORECAST FOR DAY 2.  A FEW MORE PULSY STORMS WILL BE
POSSIBLE...ONCE AGAIN WITH LARGE HAIL BEING THE PRIMARY
THREAT...WITH A LESSER THREAT OF DAMAGING WINDS...DUE TO SLIGHTLY
BETTER WIND FIELDS.

TEMPERATURES THROUGHOUT THIS PERIOD WILL BE HIGHLY DEPENDENT ON THE
COVERAGE OF CONVECTION...SO GENERALLY RAN WITH THE MAV FOR TONIGHT
THROUGH SATURDAY...WHICH WAS THE MIDDLE GROUND BETWEEN THE HOT FWC
AND COOLER MET GUIDANCE.

LOOKING AT SUNDAY AND BEYOND...THE 00Z GFS NOW BRINGS A SHORT WAVE
TROUGH SOUTHEAST INTO THE REGION SUNDAY NIGHT AND MONDAY...WHICH
CARVES OUT A NICE TROUGH OVER THE REGION FOR EARLY NEXT WEEK.  THIS
WOULD RESULT IN SOME POPS FOR EARLY IN THE WEEK...AND COOLER
TEMPERATURES.  PREVIOUS FORECASTER WAS LEANING WARMER FOR THE
EXTENDED...BUT THIS NEW GFS SOLUTION WOULD MEAN THE OPPOSITE TREND.
THEREFORE...KNOCKED HIGH TEMPERATURES DOWN A BIT FOR SUNDAY AND
MONDAY...BUT LEFT THE REST OF THE EXTENDED FORECAST ALONE.  THE DAY
SHIFT WILL HAVE LOTS TO CONSIDER IN THE EXTENDED PERIODS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

DRS
Hazardous weather outlook, Jun 22, 4:23 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CDT THU JUN 22 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
423 AM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS GENERALLY ALONG AND
NORTH OF A LINE FROM DONIPHAN MISSOURI...TO OWENSBORO KENTUCKY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON...AND
GIVEN THE AMOUNT OF INSTABILITY FORECAST...SOME OF THE STORMS WILL
LIKELY INTENSIFY TO PRODUCE SOME LARGE HAIL. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM. THE SEVERE
WEATHER THREAT SHOULD COME TO AN END BY LATE EVENING.

HEAT INDEX VALUES THROUGHOUT THE REGION WILL ONCE AGAIN FLIRT
WITH THE 100 DEGREE MARK THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE
REGION ON FRIDAY. AS A WEAK COLD FRONT MOVES SLOWLY SOUTHEAST
THROUGH THE QUAD STATE...NUMEROUS THUNDERSTORMS ARE EXPECTED
DURING THE DAY FRIDAY. IF ENOUGH INSTABILITY CAN DEVELOP...A FEW
OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...AND
POSSIBLY SOME ISOLATED DAMAGING WINDS. HEAVY RAINFALL MAY BECOME
MORE OF A PROBLEM ON FRIDAY...DUE TO MORE WIDESPREAD THUNDERSTORM
ACTIVITY THROUGHOUT THE REGION. ONCE AGAIN THE SEVERE WEATHER
THREAT ON FRIDAY SHOULD END BY LATE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND
EVENING...AND AGAIN FRIDAY AFTERNOON AND EVENING. REPORTS OF
SEVERE WEATHER AND ANY HEAVY RAINFALL OR FLOODING SHOULD BE
REPORTED THE NATIONAL WEATHER SERVICE IN A TIMELY MANNER.

DRS

In the hours before

Local storm report, Jun 22, 8:18 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
818 AM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     HAIL             ARLINGTON               36.79N 89.01W
06/22/2006  E0.88 INCH       CARLISLE           KY   TRAINED SPOTTER

&&

DLL
Local storm report, Jun 22, 8:29 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
829 AM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     HAIL             WATER VALLEY            36.57N 88.81W
06/22/2006  E0.88 INCH       GRAVES             KY   AIRPLANE PILOT

&&

DLL
Local storm report, Jun 22, 8:30 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
830 AM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     HAIL             WATER VALLEY            36.57N 88.81W
06/22/2006  E0.88 INCH       GRAVES             KY   LAW ENFORCEMENT

&&

DLL
Local storm report, Jun 22, 8:46 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
846 AM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             8 S MAYFIELD            36.62N 88.65W
06/22/2006  E0.88 INCH       GRAVES             KY   EMERGENCY MNGR

            LOCATED ON HWY 303 AND SLAUGHTER ROAD.

&&

DLL
Local storm report, Jun 22, 9:23 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
923 AM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HAIL             BREWERS                 36.77N 88.44W
06/22/2006  M0.75 INCH       MARSHALL           KY   TRAINED SPOTTER

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:24 AM CDTSevere Thunderstorm WarningPAHGraves51 min
Jun 22, 8:52 AM CDTSevere Thunderstorm WarningPAHCalloway, Marshall53 min
Jun 22, 10:09 AM CDTSevere Thunderstorm WarningPAHCaldwell40 min
Jun 22, 10:30 AM CDTSevere Thunderstorm WarningPAHHopkins60 min
Jun 22, 1:24 PM CDTSevere Thunderstorm WarningPAHHenderson51 min
Jun 22, 3:45 PM CDTSevere Thunderstorm WarningPAHTrigg24 min
Jun 22, 3:56 PM CDTSevere Thunderstorm WarningPAHMuhlenberg49 min
Jun 22, 4:25 PM CDTSevere Thunderstorm WarningPAHLivingston, Lyon33 min
Jun 22, 4:44 PM CDTSevere Thunderstorm WarningPAHMuhlenberg61 min
Jun 22, 4:57 PM CDTFlash Flood WarningPAHMuhlenberg2 hr
Jun 22, 5:33 PM CDTSevere Thunderstorm WarningPAHTodd27 min
Jun 22, 6:02 PM CDTSevere Thunderstorm WarningPAHWebster28 min
Jun 22, 1:40 PM CDTSevere Thunderstorm WarningPAHJackson, Perry65 min
Jun 22, 3:29 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash61 min
Jun 22, 3:39 PM CDTSevere Thunderstorm WarningPAHWayne51 min
Jun 22, 5:24 PM CDTSevere Thunderstorm WarningPAHHamilton26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.